FDA Warns Technivie and Viekira Pak May Lead to Liver Disease

Tuesday, October 27, 2015
Technivie

The U.S. Food and Drug Administration last week issued warnings for the new hepatitis medications, Technivie and Viekira Pak, after noticing an alarming trend of liver side effect reports. Patients taking either drug are cautioned to look for symptoms.

Both drugs are sold by Chicago-based pharmaceutical company Abbvie. Viekira Pak was approved by the FDA in December 2014 and Technivie was approved in July 2015, both for the treatment of hepatitis C.

In the short time since, the FDA says it has received over 26 reports of serious liver injury around the world through its Adverse Event Reporting System (AERS). However, since this system relies on voluntary patient and physician reports, the agency estimates the actual rate is higher.

Hepatitis C is a common infection of the liver that causes inflammation. It does not have a cure, but can be controlled with proper treatment. Without treatment, it can advance to more serious liver conditions including cancer and death.

 

Possible Side Effects include Liver Failure

In a review of submitted adverse event reports, the FDA discovered serious cases of hepatic decompensation and liver failure that in some instances resulted in a liver transplant or death. The conditions surfaced quickly in most patients, usually in the first month of treatment.

However, all of the cases involved patients that were already suffering from advanced liver cirrhosis. Both Technivie and Viekira Pak are not recommended for such patients, which will be more strongly designated with the new warning.

The FDA’s new warning requires that Abbvie amend the drugs’ labels to include information about reports of serious liver injury side effects.

 

Patients and Doctors Advised to Monitor for Symptoms

According to the FDA, patients taking Viekira Pak or Technivie should not stop taking the drugs without speaking to their doctor first, as doing so might reduce the effectiveness of other hepatitis treatments.

However, doctors and patients should closely monitor for symptoms of worsening liver disease, which may include:

  • Nausea
  • Vomiting
  • Weakness
  • Fatigue
  • Loss of appetite
  • Jaundice of the eyes or skin
  • Light-colored stool

For more information on the side effects and warnings surrounding the drugs Technivie and Viekira Pak, or to speak with a lawyer about your rights, contact DrugNews today.

 

Sources:

FDA Safety Communication: FDA warns of serious liver injury risk with hepatitis C treatments Viekira Pak and Technivie. (October 22, 2015). Retrieved from www.fda.gov

Brown, T. Viekira Pak, Technivie May Up Serious Liver Injury Risk: FDA. MedScape. (October 23, 2015). Retrieved from www.medscape.com

hepatitis
drug warnings
hepatitis
liver disease

Other drugs and devices in the news:

Friday, August 9, 2019
Surgical Stapler
Did Surgical Staple Companies Hide Thousands of Injuries?

This past spring, the FDA issued a warning affecting the millions of patients each year that undergo routine gastrointestinal, gynecologic...

Friday, August 2, 2019
Invokana Gangrene Amputation
Federal Panel Adds Fournier's Gangrene to Crowded Invokana MDL Court

In the latest Invokana lawsuit update, DrugNews has learned that a federal judicial panel has transferred new cases alleging...

Get in touch with us.

Call, email or live chat with us today to see how we can help.

call DrugNews.net
Need a quick answer? Call us!
email DrugNews.net
Reach out to us by email.
live chat with DrugNews
We are here to help now